Alert archive / California / Wind Advisories in 2018

Wind Advisory 16, NWS San Diego, CA

May 10, 2018Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this wind advisory at May 10, 2018, 6:33 AM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at May 11, 2018, 10:00 AM PDT. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
May 10, 2018, 6:33 AM PDT (13:33 UTC)
In effect from
May 11, 2018, 10:00 AM PDT
Expired
May 12, 2018, 5:00 AM PDT
In force
19 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 13:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 1.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2018-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2018-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1456 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-91 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

294 
WWUS76 KSGX 101333
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
633 AM PDT Thu May 10 2018

CAZ055-056-058-060>062-065-102200-
/O.NEW.KSGX.WI.Y.0016.180511T1700Z-180512T1200Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Big Bear City, Wrightwood, Julian, 
Victorville, Hesperia, Apple Valley, Indio, Palm Springs, 
Cathedral City, Palm Desert, Palm Desert Country, La Quinta, 
Coachella, Borrego Springs, and Desert Hot Springs
633 AM PDT Thu May 10 2018

...WIND ADVISORY IN EFFECT FROM 10 AM FRIDAY TO 5 AM PDT
SATURDAY...

The National Weather Service in San Diego has issued a Wind
Advisory...which is in effect from 10 AM Friday to 5 AM PDT
Saturday. 

* Winds...West 20 to 30 mph with gusts to 50 mph.

* Timing...Winds increasing Friday, peaking during the late
  afternoon and evening Friday.

* Location...Mountain ridge tops to the deserts.

* Visibility...Patchy visibility of less than 1 mile in blowing 
  dust and sand.

* Impacts...Strong crosswinds will make driving difficult at times
  for high profile vehicles. Reduced visibility in blowing dust
  and sand at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds will make driving 
difficult...especially for high profile vehicles. Use extra 
caution.

&&

$$
Gregoria
5 follow-up statements
436 
WWUS76 KSGX 102001
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
101 PM PDT Thu May 10 2018

CAZ055-056-058-060>062-065-111300-
/O.CON.KSGX.WI.Y.0016.180511T1700Z-180512T1200Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Big Bear City, Wrightwood, Julian, 
Victorville, Hesperia, Apple Valley, Indio, Palm Springs, 
Cathedral City, Palm Desert, Palm Desert Country, La Quinta, 
Coachella, Borrego Springs, and Desert Hot Springs
101 PM PDT Thu May 10 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM FRIDAY TO 5 AM PDT
SATURDAY...

* Winds...West 20 to 30 mph with gusts to 50 mph.

* Timing...Winds increasing Friday, peaking during the late 
  afternoon and evening Friday. 

* Location...Mountain ridge tops to the deserts.

* Visibility...Patchy visibility of less than 1 mile in blowing 
  dust and sand. 

* Impacts...Strong crosswinds will make driving difficult at 
  times for high profile vehicles. Reduced visibility in blowing 
  dust and sand at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds will make driving difficult...
especially for high profile vehicles. Use extra caution.

&&

$$
Gregoria
655 
WWUS76 KSGX 110426
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
926 PM PDT Thu May 10 2018

CAZ055-056-058-060>062-065-111300-
/O.CON.KSGX.WI.Y.0016.180511T1700Z-180512T1200Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Big Bear City, Wrightwood, Julian, 
Victorville, Hesperia, Apple Valley, Indio, Palm Springs, 
Cathedral City, Palm Desert, Palm Desert Country, La Quinta, 
Coachella, Borrego Springs, and Desert Hot Springs
926 PM PDT Thu May 10 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM FRIDAY TO 5 AM PDT
SATURDAY...

* Winds...West to southwest 20 to 30 mph with gusts to 50 mph. 
  Isolated gusts to 60 mph.

* Timing...Winds increasing Friday, peaking during the late 
  afternoon and evening Friday. 

* Location...Mountain ridge tops to the deserts.

* Visibility...Patchy visibility of less than 1 mile in blowing 
  dust and sand. 

* Impacts...Strong crosswinds will make driving difficult at 
  times for high profile vehicles. Reduced visibility in blowing 
  dust and sand at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds will make driving difficult...
especially for high profile vehicles. Use extra caution.

&&

$$

JJT
350 
WWUS76 KSGX 111117
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
417 AM PDT Fri May 11 2018

CAZ055-056-058-060>062-065-112100-
/O.CON.KSGX.WI.Y.0016.180511T1700Z-180512T1200Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Big Bear City, Wrightwood, Julian, 
Victorville, Hesperia, Apple Valley, Indio, Palm Springs, 
Cathedral City, Palm Desert, Palm Desert Country, La Quinta, 
Coachella, Borrego Springs, and Desert Hot Springs
417 AM PDT Fri May 11 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
5 AM PDT SATURDAY...

* Winds...West to southwest 20 to 30 mph with gusts to 50 mph. 
  Isolated gusts to 60 mph. 

* Timing...Winds increasing today, peaking during the late
  afternoon and evening. 

* Location...Mountain ridge tops to the deserts.

* Visibility...Patchy visibility of less than 1 mile in blowing 
  dust and sand. 

* Impacts...Strong crosswinds will make driving difficult at 
  times for high profile vehicles. Reduced visibility in blowing 
  dust and sand at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds will make driving difficult...
especially for high profile vehicles. Use extra caution.

&&

$$

jmb

weather.gov/sandiego
722 
WWUS76 KSGX 112108
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
208 PM PDT Fri May 11 2018

CAZ055-056-058-060>062-065-121200-
/O.CON.KSGX.WI.Y.0016.000000T0000Z-180512T1200Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Big Bear City, Wrightwood, Julian, 
Victorville, Hesperia, Apple Valley, Indio, Palm Springs, 
Cathedral City, Palm Desert, Palm Desert Country, La Quinta, 
Coachella, Borrego Springs, and Desert Hot Springs
208 PM PDT Fri May 11 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT SATURDAY...

* Winds...West to southwest 20 to 30 mph with gusts to 50 mph. 
  Isolated gusts to 60 mph. 

* Timing...Winds peak through this evening, then slowly subside
  overnight.

* Location...Mountain ridge tops to the deserts.

* Visibility...Patchy visibility of less than 1 mile in blowing 
  dust and sand. 

* Impacts...Strong crosswinds will make driving difficult at 
  times for high profile vehicles. Reduced visibility in blowing 
  dust and sand at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds will make driving difficult...
especially for high profile vehicles. Use extra caution.

&&

$$
Gregoria
702 
WWUS76 KSGX 121104
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
404 AM PDT Sat May 12 2018

CAZ055-060-121215-
/O.CAN.KSGX.WI.Y.0016.000000T0000Z-180512T1200Z/
San Bernardino County Mountains-Apple and Lucerne Valleys-
404 AM PDT Sat May 12 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in San Diego has cancelled the Wind
Advisory. 

Gusty southwest to west winds...mostly 35 mph or less...will
continue to subside this morning. 

$$

CAZ056-058-061-062-065-121215-
/O.CON.KSGX.WI.Y.0016.000000T0000Z-180512T1200Z/
Riverside County Mountains-San Diego County Mountains-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Julian, Coachella, Borrego Springs, 
and Desert Hot Springs
404 AM PDT Sat May 12 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT EARLY THIS
MORNING...

* Winds...Areas of west winds 20 to 30 mph with gusts to 50 mph. 
  Isolated gusts to 60 mph in the northern Coachella Valley below 
  the San Gorgonio Pass and near the ridge tops of the San Diego 
  County mountains.

* Timing...Winds will slowly subside through this morning.

* Location...Mountain ridge tops and along desert mountain slopes
  into the deserts.

* Visibility...Locally reduced in blowing sand and blowing dust in
  the deserts.

* Impacts...The winds will make driving difficult...especially for
  motorists with high profile vehicles. Watch for broken tree
  limbs and downed palm fronds. In the deserts...areas of blowing
  dust and sand could locally reduce visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds will make driving difficult...
especially for high profile vehicles. Use extra caution.

&&

$$

17

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at May 10, 2:51 AM PDT, 3 hours 42 minutes earlier.

Area forecast discussion, May 10, 2:51 AM PDT, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
251 AM PDT Thu May 10 2018

.SYNOPSIS...
Increasing low pressure will bring cooler, cloudier weather Friday
and through the weekend. Strong winds will develop in mountains
and deserts Friday and Friday night. A few showers are expected
near the coast Friday night and Saturday morning. Weaker low
pressure aloft will continue next week, keeping the weather cool
and the coastal clouds persistent nights and mornings.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

The coastal low clouds have been gradually inching inland
overnight. There's no expansive cloud deck over the ocean, but a
coastal eddy is seemingly getting started and helping our little
cloud deck to grow. Today will be mostly sunny like yesterday, but
a little bit cooler. That cooling trend comes courtesy of a broad
low pressure trough that will sag into the interior West today
through Saturday. It will also energize the coastal eddy. The
stronger onshore flow plus coastal eddy will bring stronger winds
Friday and maybe a few light showers Friday night. Strong winds
aloft will translate to the surface in the mountains and deserts
as the trough deepens on Friday late afternoon through the night.
Top wind gusts will exceed 50 mph in favored locations, along
ridgetops, mountain passes and adjacent deserts. Our coastal eddy
will get more organized tonight into Friday and even accelerate
Friday night. That could cause enough rising motion to produce
some showers anywhere in the coastal basin below 5000 feet, but
most likely near the coast, Friday evening through Saturday
morning. Don't expect too much sunshine in the coastal basin,
particularly near the coast, Friday and Saturday. Daytime
temperatures on Saturday away from the coast will be 10-15
degrees below average. Look for lots of 60s and lower 70s in the
coastal basin and high desert, and 80s in the lower desert. The
upper trough centered over Nevada cuts off from the jet stream,
loses energy and gradually fills Saturday through Monday. That
will settle down the winds Saturday and the marine layer Sunday
and beyond. A weak trough pattern will persist all next week,
which will keep our marine layer relatively deep and coastal
clouds present nights and mornings throughout the coast and some
valleys. Temperatures will be a couple degrees lower than average.
Models depict another deep trough (for May) to move right into
California later next week. That would bring even cooler weather
and more cloudiness. The forecast calls for persistent May Gray
weather, at least during nights and mornings, pretty much for the
coming week.

&&

.AVIATION...
100915Z...Coast/Valleys...BKN-OVC stratus will continue 15-20 miles
inland through this morning with bases 800-1200 ft MSL with tops to
1500 ft MSL, with higher terrain obscured. Vis 3 SM at some inland
valleys through 15Z this morning. Most areas should clear 15Z-18Z
this morning. Coastal stratus will likely reform near the coast
after 02Z this evening and spread inland through Friday morning.

Mountains/Deserts...Mostly clear with unrestricted vis through Fri.

&&

.MARINE...
No hazardous marine weather conditions are expected through Monday,
but some gusts 20-25 kt in the outer waters this evening.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...MM
AVIATION/MARINE...Brotherton

Nearby

Wind Advisories in California, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.